Jump to content

Clindamycin And Metronidazole (Flagyl)


Guest HersheysMom
 Share

Recommended Posts

Guest HersheysMom

I feel like I could be a pharmacist myself after the events of this past week. Sonie was on Clavamox, but it gave her blow-out diarrhea. So we switched it out for Clindamycin. She did fine the first two days, now she's got diarrhea again - this isn't nearly as bad as with the Clavamox but she is runny. I have flagyl in the house and she's taken it before and it's resolved diarrhea. Can I use them together? I'm finding nothing online, and I called the 24-hour vet and they won't give me any info without seeing her **sigh** Oh, and yes she's getting a serving of yogurt with every dose, didn't seem to help.

Link to comment
Share on other sites

Guest Energy11

 

I, personally, wouldn't give both together. Flagyl is also an antibiotic.

 

The Clavamox is what is most likely causing the diarrhea, so maybe try (1) Immodium in the morning, and one at night? Would probably help.

 

Good move with the yogurt and the Clavamox, and I also give my antibiotics, myself included, with a Pepcid AC.

 

Good Luck!

 

 

 

 

Link to comment
Share on other sites

Guest HersheysMom

This is Clindamycin she's on now. She was on Clavamox, but that made her even more miserable - uncontrollable diarrhea. So we switched it for Clindamycin, which seems like it's more likely to have nasty side effects accordning to what I've read online. I'm giving her pepcid with it and she hasn't been nauseous at least. This poor girl can't do any antibiotics.

Link to comment
Share on other sites

Guest Energy11

Sorry about my mix-up. I still wouldn't combine the two.

 

With the Pepcid, and then, adding the Immodium, that should really help.

 

Yes, antibiotics are ROUGH on their stomachs! Poor baby!

Link to comment
Share on other sites

I don't know anything about interactions b/w the 2, but have a couple of suggestions for controlling the diarrhea in the meantime - first, I would give metamucil wafers. They seem to be much more effective than pepto or immodium. You can get them at any drugstore - they're for people and come in one or 2 flavors (mine like the apple cinnamon). The boxes have individually wrapped packages inside that each contain 2 wafers. I usually give 1 with each meal until I see a change, but if the diarrhea is bad, you can probably give 2 to start (check the box and compare to the size of your girl). Warning - poop will be orange and gelatinous, that's normal.

 

Also, if you have a high end pet store near you, call to see if they have any papaya products - juice or papain, the extract that comes from papaya. It's supposed to be really good for soothing the stomach/GI tract. If not, if you have a health food store that would carry actual 100% juice or nectar, you could probably just give that. It would help with hydration too.

 

Also, it may be too late for this, but next time around I might have probiotics on hand to start giving before the ABs to keep the level of healthy bacteria in the GI tract up.

gallery_12662_3351_862.jpg

Jen, CPDT-KA with Zuri, lab in a greyhound suit, Violet, formerly known as Faith, Skye, the permanent puppy, Cisco, resident cat, and my baby girl Neyla, forever in my heart

"The great thing about science is that you're free to disagree with it, but you'll be wrong."

Link to comment
Share on other sites

Cheese! Cheese is constipating. I don't find anything at all about Flagyl interacting with any other antibiotics at all. It's not uncommon to have a human on two or more antibiotics if needed, However, I would probably not give them both until I talked to a vet. You can always call a pharmacist for drug info, most will be happy to help, but that's only info, they won't suggest or prescribe for animals. :)

Pumpkin and metamucil will also help firm up poop. (and both will help eliminate constipation, they work like that!)

Edited by Anne
Link to comment
Share on other sites

Guest Energy11

Cheese! Cheese is constipating. I don't find anything at all about Flagyl interacting with any other antibiotics at all. It's not uncommon to have a human on two or more antibiotics if needed, However, I would probably not give them both until I talked to a vet. You can always call a pharmacist for drug info, most will be happy to help, but that's only info, they won't suggest or prescribe for animals. smile.gif

Pumpkin and metamucil will also help firm up poop. (and both will help eliminate constipation, they work like that!)

 

LOVE the idea about the Metamucil wafers! You can't find PUMPKIN ANYWHERE, ... even hard to find online :-(

Link to comment
Share on other sites

Guest HersheysMom

Just got home and read the latest comments. I'd had it with the yogurt, so I stopped at Whole Foods and got acidophillus chewable tabs. Gave her one, then 1/2 can of hills i/d. And I have cans and cans of pumpkin - I hoarded it last time there was a shortage. So I gave her two scoops for dessert. If this doesn't work I'll try the other ideas - thanks a lot!

 

Also, lots of scary side effects come up for this drug online, including some that can cause permanent gi damage in humans. This is worst case of course. But I'm wondering for dogs, when they say contact your vet if they have diarrhea for more than a certain amount of time, do they mean uncontrollable when they have to go out all the time? Right now she's only gone once today, and when she does go it's like the consistency of oatmeal (sorry to be gross) I'm not sure if that's really something to be that alarmed about. (With the Clavamox it was pure liquid squirting out, this is nothing like that)

Edited by HersheysMom
Link to comment
Share on other sites

I would think the pumpkin would help. I've read so many posts where people are saying it's hard to find but I didn't have any problem in the desert and can always find here.

 

I use the organic pumpkin because that's all I've ever seen

Claudia-noo-siggie.jpg

Missing my little Misty who took a huge piece of my heart with her on 5/2/09, and Ekko, on 6/28/12

 

 

:candle For the sick, the lost, and the homeless

Link to comment
Share on other sites

Guest EmilyandSioux

I am on Clindamyacin and it is ROUGH on the GI tract. It will also cause a very sour nasty taste in their mouth. The diarrhea well that is a different story. I would try Immodium. I also eat a lot of cheese anyway. It will cause nausea and I can't find anything to get rid of that.

Link to comment
Share on other sites

Guest HersheysMom

I am on Clindamyacin and it is ROUGH on the GI tract. It will also cause a very sour nasty taste in their mouth. The diarrhea well that is a different story. I would try Immodium. I also eat a lot of cheese anyway. It will cause nausea and I can't find anything to get rid of that.

 

I'm so sorry you're suffering so much on this drug! I've spent some time today reading human blogs and lots and lots of people have terrible side effects with this stuff. Some humans on the blogs have avoided side effects by keeping to a mild diet and taking acidophillus pills about 30 minutes after the Clindamycin.

 

Thanks everyone for their help. After her pumpkin, i/d food and acidophillus pill midday she had a normal poop tonight! Not rock-solid like she normally is, but formed and semi-solid. I'm going to keep her on this stuff as long as she's on the Clindamycin. It's obviously a delicate balance here, not changing a thing and hope we can last the next seven days.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...